Methemoglobinemia: A rare disorder that turned a woman's blood blue
New Delhi : A 25-year-old woman complained of symptoms like fatigue, shortness of breath, weakness and skin discoloration; when she got herself tested, the results were even shocking for the doctors who said her blood was actually turning blue.
The strange case of the girl has been published in the New England Journal of Medicine.
As per the report published, the girl came to the ER appearing cyanotic (that's the clinical term for appearing to have a blue tint to the skin). She also presented with a high respiratory rate of 22 breaths per minute (the U.S. National Library of Medicine says that a typical breathing rate for adults at rest is eight to 16 breaths per minute), and an oxygen saturation of 88%, which essentially means she wasn't getting enough oxygen in her blood (the typical oxygen saturation rate is 95–100%).
On testing, the doctors found out that her blood was actually turning blue and they finally diagnosed her with a condition called methemoglobinemia. Here is some information about the rare disease.
What is methemoglobinemia?
It is a rare blood disorder in which the human body starts producing an abnormal amount of methemoglobin (a type of hemoglobin). With methemoglobinemia, the body's hemoglobin is able to carry oxygen, but cannot deliver it to the body's tissues, per the U.S. National Library of Medicine (NLM).
Cause of methemoglobinemia
It could be hereditary or it can be caused by specific medicines, foods, or chemicals, the NLM reports. In the particular case, the woman developed methemoglobinemia from a medication she took for her toothache treatment.
The topical medication she used contained benzocaine, a local anesthetic or numbing agent and active ingredient found in over-the-counter toothache and cold sore medicine.
Incidentally, this is not the first case. Last year, a mom in Virginia reported that, after giving her 15-month-old Orajel Instant Relief for Teething Pain, the child became unresponsive and stopped breathing.
A latest statement by FDA reads, "Benzocaine…can cause a condition in which the amount of oxygen carried through the blood is greatly reduced. This condition, called methemoglobinemia, can be life-threatening and result in death."